Nebraska, 2009

Flash Flood and Hail in Nebraska, July 22, 2009

July 22, 2009 · NWS LBF · 28 events in 9 counties and zones

Scattered multicell thunderstorms produced hail and strong winds across southwest Nebraska during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$1.2 million
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered multicell thunderstorms produced hail and strong winds across southwest Nebraska during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 1:43 AM MST, 11 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 1:43 AM MST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 AM CDT WED JUL 22 2009

.DISCUSSION...
THUNDERSTORM POTENTIAL IS THE MAIN CONCERN FOR THE NEXT COUPLE OF
DAYS...THEN A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY...AND
SHOULD BE A PLEASANT WEEKEND.

TODAY AND TONIGHT...LATEST NAM MODEL CONTINUES TO SUPPORT CONVECTION
BREAKING OUT ACROSS THE CENTRAL FORECAST AREA THIS AFTERNOON. IT
SUGGESTS A BOUNDARY/CONVERGENCE AREA WILL BE THE FOCUS FOR INITIAL
DEVELOPMENT ALONG A LINE FROM OSHKOSH...TO MULLEN...TO BURWELL.
THESE STORMS WILL THEN MOVE SOUTH AND SOUTHEAST INTO SOUTHWEST
NEBRASKA...WHERE SOME POOLING OF DEW POINTS/MOISTURE WILL MAKE FOR A
MODERATELY UNSTABLE ATMOSPHERE. GFS ALSO INDICATES INCREASING LOW
LEVEL CONVERGENCE ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON...AS
LOW PRESSURE DEEPENS ACROSS NORTHEAST COLORADO. DEEP LAYER SHEAR ON
THE ORDER OF 40 KTS...COMBINED WITH A MODERATELY UNSTABLE
ATMOSPHERE...SHOULD LEAD TO THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME
SUPERCELLS CONTAINING LARGE HAIL...AS WET BULB ZERO HEIGHT AROUND
10K FEET...AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT HAIL GROWTH.
LOW LEVEL JET WILL STRENGTHEN TONIGHT...WITH STORMS POSSIBLE
CONVERGING INTO A SMALL CLUSTER OR TWO ACROSS SOUTHWEST NEB AND
NORTHWEST KS. IF THIS OCCURS...SOME WIND DAMAGE MAY BECOME A CONCERN
AS WELL AS THE LARGE HAIL POTENTIAL.

THURSDAY AND FRIDAY...CONVERGENCE ALONG LEE TROUGH/DRY LINE MAY
SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THURSDAY
AFTERNOON...AS MOIST PLUME WILL CONTINUE FEEDING INTO THE
PLAINS...COMBINED WITH STEEP MID LEVEL LAPSE RATES. A FEW STG/SVR
STORMS AGAIN POSSIBLE LATE IN THE AFTERNOON AND EVENING. COLD FRONT
WILL MAKE IT/S WAY ACROSS THE AREA LATE THURSDAY NIGHT...WITH
PERHAPS A FEW ISOLATED STORMS LINGERING INTO FRIDAY. OTHERWISE...IT
WILL BE QUITE WARM  THURSDAY...WITH HIGHS IN THE 90S SOUTH AND WEST
AND UPPER 80S NORTHEAST. IT WILL BE A FEW DEGREES COOLER BEHIND THE
FRONT ON FRIDAY...BUT STILL MAY PUSH 90 IN THE SOUTHWEST...AS COOLER
AIR LAGGING A BIT BEHIND THE COLD FRONT.

SATURDAY AND SUNDAY...LOOKING QUITE NICE WEATHER WISE...AS THE AREA
WILL BE WELL WITHIN IN THE POST FRONTAL AIRMASS. DEW POINTS WILL BE
QUITE COMFORTABLE /IN THE UPPER 40S TO MID 50S/ ALONG WITH HIGH
TEMPS IN THE 80 TO 85 DEGREE RANGE.

MONDAY AND BEYOND...AREA REMAINS IN A NORTHWEST FLOW ALOFT...ALONG
WITH BOUTS OF PRECIPITATION AND NEAR OR SLIGHTLY BELOW NORMAL
TEMPS.
&&

.AVIATION...
THROUGH 15Z THIS MORNING...VFR. ISOLATED SHOWERS AND THUNDERSTORMS
ARE DEVELOPING ACROSS ERN WY AND THE NEB PANHANDLE. THIS ACTIVITY
WILL SPREAD SOUTH AND WEST OF HIGHWAY 61 THROUGH SOUTHWESTERN NEB.
STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 20 MPH. LOCAL IFR
CONDITIONS WILL DEVELOP NEAR THESE STORMS.

15Z-18Z...VFR.

18Z-03Z TODAY THROUGH EARLY THIS EVENING...VFR WITH ISOLATED TO
PERHAPS SCATTERED AFTERNOON/EVENING SEVERE THUNDERSTORMS DEVELOPING.
STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15 MPH. ACTIVITY IS
EXPECTED TO DEVELOP BETWEEN 18Z AND 21Z ALONG OR SOUTH OF HIGHWAY 20
WEST OF KANW. STORMS WILL SPREAD SLOWLY SOUTH TOWARD INTERSTATE 80
WEST OF KLXN THROUGH THE EVENING HOURS. LARGE HAIL AND WIND DAMAGE
ARE THE MAIN CONCERN.

03Z-12Z OVERNIGHT...VFR ALL AREAS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...COLE
Hazardous weather outlook, Jul 22, 3:21 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 AM CDT WED JUL 22 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-231030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
521 AM CDT WED JUL 22 2009 /421 AM MDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF WYOMING AND
THROUGH NEBRASKA THIS AFTERNOON.

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE EXPECTED TO DEVELOP AROUND 3 PM ALONG AND SOUTH OF
NEBRASKA HIGHWAY 2. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15
MPH AND THIS MOTION WILL MOVE THE STORMS THROUGH SOUTHWEST NEBRASKA
DURING THE LATE AFTERNOON AND EARLY EVENING.

JULY IS THE MOST FAVORABLE MONTH FOR VERY LARGE HAIL ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. BE ALERT TO INTENSE SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...HEAT...MOISTURE AND INSTABILITY WILL INCREASE. WINDS
ALOFT WILL BE STRONG AND ANOTHER WEAK UPPER LEVEL DISTURBANCE IS
EXPECTED TO MOVE OUT OF WYOMING AND ACROSS NEBRASKA LATE IN THE DAY.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE FROM LATE THURSDAY AFTERNOON ONWARD. THE THUNDERSTORMS
COULD LAST UNTIL LATE AT NIGHT AS MOISTURE CONTINUES TO INCREASE
AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

In the hours before

Local storm report, Jul 22, 12:34 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             BRULE                   41.10N 101.89W
07/22/2009  E0.50 INCH       KEITH              NE   FIRE DEPT/RESCUE

            THE BRULE FIRE DEPARTMENT REPORTED PEA TO MARBLE SIZE
            HAIL WITH VERY HEAVY RAIN.

&&

SJACOBS
Local storm report, Jul 22, 12:40 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             6 W BRULE               41.10N 102.00W
07/22/2009  E0.50 INCH       KEITH              NE   PUBLIC

            PUBLIC REPORTED MARBLE SIZE HAIL WEST OF BRULE.

&&

SJACOBS
Local storm report, Jul 22, 12:50 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             6 SW BRULE              41.03N 101.97W
07/22/2009  E0.25 INCH       KEITH              NE   PUBLIC

            THE PUBLIC REPORTED PEA SIZE HAIL COVERING THE GROUND
            WITH VERY HEAVY RAIN.

&&

SJACOBS

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

20 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Keith

When
July 22, 12:54 PM MST
Where
Keith County, 5.19 mi SW of Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.040, -101.960

Hail, Lincoln

When
July 22, 2:05 PM CST
Where
Lincoln County, 3.55 mi W of Brady
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.024, -100.438

A trained spotter reported hail from pea to penny size along Interstate 80 between Maxwell and Brady.

Hail, Lincoln

When
July 22, 2:27 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
1.75 in hail
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.020, -100.370

Strong winds accompanied the hail.

Hail, Perkins

When
July 22, 1:27 PM MST
Where
Perkins County, 5.75 mi NNE of Venango
Measured
1 in hail
Reported by
Public
Coordinates
40.850, -102.000

Thunderstorm Wind, Lincoln

When
July 22, 2:27 PM CST
Where
Lincoln County, Brady
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.030, -100.370

Large hail accompanied the strong thunderstorm winds.

Thunderstorm Wind, Perkins

When
July 22, 1:32 PM MST
Where
Perkins County, 3.66 mi W of Brandon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.800, -101.970

The strong thunderstorm winds were accompanied by small hail.

Hail, Perkins

When
July 22, 1:39 PM MST
Where
Perkins County, 2.95 mi NE of Venango
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.800, -101.990

The hail was accompanied by strong winds and damaged many trees.

Thunderstorm Wind, Perkins

When
July 22, 1:39 PM MST
Where
Perkins County, 3.3 mi SW of Brandon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.766, -101.945

The strong winds were accompanied by large hail producing extensive damage to crops.

Thunderstorm Wind, Wheeler

When
July 22, 2:40 PM CST
Where
Wheeler County, 5.84 mi SE of Bartlett
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.820, -98.470

The strong thunderstorm winds were accompanied by large hail at times.

Hail, Wheeler

When
July 22, 2:40 PM CST
Where
Wheeler County, 6 mi SE of Bartlett
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.819, -98.468

The wind driven hail severely damaged crops.

Hail, Lincoln

When
July 22, 3:00 PM CST
Where
Lincoln County, 5.62 mi N of (Lbf)bird Fld North
Measured
0.88 in hail
Reported by
Public
Coordinates
41.210, -100.660

Hail, Chase

When
July 22, 2:05 PM MST to 2:10 PM MST
Where
Chase County, 3.49 mi N of Lamar to 1.43 mi NNW of Lamar
Measured
1.75 in hail
Crop damage
$500,000
Reported by
Public
Coordinates
40.620, -101.980

The wind blown hail destroyed sunflower and bean crops.

Thunderstorm Wind, Chase

When
July 22, 2:10 PM MST to 2:15 PM MST
Where
Chase County, 1.39 mi WSW of Lamar to 4.37 mi SSW of Lamar
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$500,000
Reported by
Newspaper
Coordinates
40.559, -101.992

Marble size hail driven by the extreme winds destroyed corn and bean crops. In addition, the hail damaged roofs, broke out windows, and broke out yard lights. The Nebraska Department of Roads snow plow was needed to clear the accumulated hail from Highway 6.

Hail, Lincoln

When
July 22, 3:15 PM CST
Where
Lincoln County, 6.96 mi NNW of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -101.190

Hail, Lincoln

When
July 22, 3:15 PM CST
Where
Lincoln County, 23.64 mi SSE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
40.710, -100.210

The hail stripped leaves off of trees.

Hail, Custer

When
July 22, 3:25 PM CST
Where
Custer County, 5.08 mi SSW of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
41.360, -100.230

Hail, Chase

When
July 22, 2:38 PM MST
Where
Chase County, 7.62 mi S of Lamar
Measured
1.25 in hail
Reported by
Public
Coordinates
40.460, -101.980

The hail stripped leaves off of trees.

Hail, Chase

When
July 22, 2:55 PM MST
Where
Chase County, 13 mi S of Lamar
Measured
0.88 in hail
Reported by
Public
Coordinates
40.382, -101.970

Thunderstorm Wind, Frontier

When
July 22, 4:00 PM CST
Where
Frontier County, 4.43 mi SSW of Eustis
Measured
61 kt (70 mph) estimated gust
Crop damage
$50,000
Reported by
Public
Coordinates
40.610, -100.060

The strong thunderstorm winds were accompanied by hail ranging from pea to dime size. The storm severely damaged crops.

Flash Flood, Frontier

When
July 22, 4:15 PM CST to 6:30 PM CST
Where
Frontier County, 3.27 mi SSW of Eustis to 3.13 mi SSW of Eustis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.624, -100.046

The sheriff reported water running over East Canyon Road and Middle Canyon Road south of Eustis.

Thunderstorm Wind, Frontier

When
July 22, 4:15 PM CST
Where
Frontier County, 8.29 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
40.550, -100.030

Crops were damaged as the winds were accompanied by dime size hail.

Hail, McPherson

When
July 22, 4:23 PM CST
Where
McPherson County, 3.17 mi SSE of Ringgold
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.480, -100.770

Hail, McPherson

When
July 22, 4:25 PM CST
Where
McPherson County, 5.18 mi SE of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -100.740

Hail, Logan

When
July 22, 4:40 PM CST
Where
Logan County, 6.72 mi SW of Stapleton
Measured
1.75 in hail
Crop damage
$80,000
Reported by
Public
Coordinates
41.410, -100.610

The large hail damaged crops.

Hail, Custer

When
July 22, 4:40 PM CST
Where
Custer County, 5.6 mi E of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -99.662

Hail, Logan

When
July 22, 4:45 PM CST
Where
Logan County, 4.69 mi W of Stapleton
Measured
1.25 in hail
Crop damage
$70,000
Reported by
COOP Observer
Coordinates
41.475, -100.610

The hail severely damaged crops.

Hail, Custer

When
July 22, 4:47 PM CST
Where
Custer County, 3.49 mi N of (Bbw)broken Bow Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -99.640

Hail, Logan

When
July 22, 4:58 PM CST
Where
Logan County, 3.65 mi SSW of Gandy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.423, -100.502

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174876, 174877, 174878, 174879, 174906, 174898, 174880, 174909, 174900, 174908, 174881, 174885, 187618, 174882, 174884, 174886, 174887, 174911, 174903, 174875, 174904, 174889, 174890, 174891, 174912, 174897, 174892, 174896.